Hail, Hitchcock
- When
- May 5, 3:29 PM CST
- Where
- Hitchcock County, 6 mi NNW of Stratton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.230, -101.273
An isolated severe thunderstorm tracked slowly east across Hitchcock county, producing numerous reports of penny to half dollar sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated severe thunderstorm tracked slowly east across Hitchcock county, producing numerous reports of penny to half dollar sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:45 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT TUE MAY 5 2009 .DISCUSSION... 245 PM MDT TUE MAY 5 2009 FORECAST PROBLEMS WILL CONTINUE TO BE CHANCES OF PRECIPITATION. SATELLITE SHOWING BROAD TROUGHING/ZONAL/PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. SOME AMPLIFICATION OCCURRING OVER THE WESTERN PACIFIC. ZONAL FLOW WITH PERIODIC SHORTWAVE TROUGHS MAKES FOR A LOW CONFIDENCE AND TEDIOUS FORECAST. AT JET LEVEL...THE UKMET WAS DOING SLIGHTLY BETTER THAN THE NAM AND GFS ON THE INCOMING JET TONIGHT. AT MID LEVELS...THE MODELS HAD THE UPPER TROUGH NEAR THE NORTHWEST PORTION OF THE COUNTRY A LITTLE TOO FAR TO THE EAST. MODELS WERE NOT TOO DIFFERENT WITH THE UKMET/NAM DOING THE BEST. ON THE SHORTWAVE DETAILS NEAR OUR AREA...THE LARGE SCALE MODELS WERE TOO FAR NORTH WITH THE RUC CATCHING REALITY THE BEST. AT LOW LEVELS...RUC WAS CATCHING THE SURFACE WIND AND PRESSURE FIELD THE BEST INITIALLY IN OUR AREA. OTHERWISE THE OTHER MODELS WERE DOING ABOUT THE SAME WITH THE NAM SLIGHTLY BETTER. ALL OF THE MODELS WERE SIMILAR WITH THE NAM BEING A LITTLE TOO COOL. FOR THE NEAR TERM WILL BLEND REALITY/PERSISTANCE WITH THE RUC THEN GO WITH A MODEL BLEND AFTER THAT BASED ON RECENT TRENDS/BIASES. TONIGHT/WEDNESDAY...MODELS MAY NOT BE QUITE STRONG ENOUGH WITH INCOMING SYSTEM. ALSO VERY GOOD SURFACE MOISTURE/THETA-E CONVERGENCE SETTING UP OVER THE WESTERN PORTION OF THE FORECAST AREA. THE LEFT FRONT QUADRANT APPROACHES THE WESTERN...ESPECIALLY SOUTHWEST PORTION...OF THE FORECAST AREA BEGINNING LATER THIS AFTERNOON...AND THEN MOVES ACROSS THE AREA DURING THE NIGHT. THE UKMET/ECMWF ARE A LITTLE SLOWER TO DO DO WITH THE GFS/NAM EAST OF THE AREA BY 12Z WEDNESDAY. CURRENT PRECIPITATION FORECAST FOR TONIGHT LOOKS IN GOOD SHAPE AND ONLY PLAN ON MINOR TWEEKS DEPENDING ON WHAT THE AFTERNOON TRENDS ARE. REMAIN IN SUBSIDENCE THROUGH THE DAY SO LOOK TO HAVE A DECENT AMOUNT OF SUN. ALSO HAVE NICE DOWNSLOPE COMPONENT TO THE WINDS...AND WARMER TEMPERATURES NEAR TO ABOVE GUIDANCE LOOK ON TRACK. WEDNESDAY NIGHT/THURSDAY...ANOTHER SHORTWAVE AND SURFACE TROUGH MOVE THROUGH DURING THE NIGHT...MAINLY FROM LATE EVENING ON. CURRENT FORECAST HAS THIS DEPICTED VERY WELL AND DID NOT CHANGE IT. WIND SHIFT TO THE NORTH OVER THE ENTIRE AREA BY 15Z ON THURSDAY. HOWEVER THE MODELS DO NOT SHOW MUCH COOLING WITH THIS NORTH WIND. THE 2 METER IS ALSO COOLER THAN THE NUMERICAL. WILL TEND TO GO SLIGHTLY ON THE COOL SIDE FOR THE MAXES. THE NEXT BATCH OF LIFT AND INSTABILITY MOVES IN LATE IN THE DAY BUT IS STILL WEST OF THE AREA BY LATE AFTERNOON. THURSDAY NIGHT/FRIDAY...STILL SOME DISCREPANCY AMOUNT THE MODELS WERE THE MAIN LIFT...MOISTURE...AND INSTABILITY MOVES ACROSS DURING THE NIGHT. THERE IS SOME CLUSTERING OF SOLUTIONS THAT LOOKS TO HIT THE NORTHERN HALF OF THE AREA A LITTLE BETTER THAN THE SOUTH. HOWEVER...IT STILL LOOKS REASONABLE THAT MOST OF THE FORECAST SHOULD GET SOME PRECIPITATION WITH THIS. SO WILL LEAVE THE CURRENT FORECAST AS IS. UPPER FLOW PATTERN REMAINS THE SAME WITH THE RIGHT REAR QUADRANT OF THE JET GETTING CLOSE TO THE NORTHERN PORTION OF THE AREA BY THE END OF THE DAY. ALSO MODELS ALL OVER THE PLACE ON THE SURFACE AND WIND FIELD FIELD. A FEW MODELS SAY THAT THERE COULD BE ENOUGH LIFT AND INSTABILITY THAT THE NORTHERN AND WESTERN AREAS COULD SEE SOME PRECIPITATION. BUT OTHER SOLUTIONS SAY FURTHER SOUTH AND EAST. CURRENTLY WILL LEAVE IT DRY DUE TO THE UNCERTAINTY AND TO MATCH WELL WITH THE NEIGHBORS. BUT WILL HAVE HIGH SILENT POPS. FRIDAY NIGHT THROUGH TUESDAY...MODELS NOT TO DIFFERENT THROUGH MOST OF THE PERIOD EXCEPT TOWARD THE END WHEN UPPER TROUGH MOVES INTO THE NORTHWEST PORTION OF THE COUNTRY. ESSENTIALLY THE FLOW ALOFT STAYS THE SAME WITH SHORTWAVE TROUHGS COMING THROUGH IN A WEST TO SOUTHWEST FLOW ALOFT. BECAUSE OF THIS...SURFACE TROUGH REMAINS THE SAME WHICH KEEPS WINDS IN SOME KIND OF UPSLOPE DIRECTION. AS A RESULT...AIR MASS SHOULD REMAIN MOIST AND UNSTABLE ENOUGH FOR SHORTWAVES TO PRODUCE THUNDERSTORMS DURING THE NORMAL CLIMATOLOGICAL TIME PERIOD. OF COURSE MESOSCALE COULD INFLUENCE THINGS IN EITHER DIRECTION. AT THIS TIME...SATURDAY NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD BUT THAT COULD CHANGE. BECAUSE OF THE PROSPECTS OF THICK CLOUD COVER AND UNFAVORABLE DIRECTION TO WINDS... LIKE THE HPC IDEA OF GOING ON THE COOLER SIDE OF GUIDANCE ON MAXES AND A LITTLE WARMER ON THE MINS. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 1146 AM MDT TUE MAY 5 2009 FOR THE 18Z TAF...LOW STRATUS/FOG AT KGLD HAS FINALLY STARTED TO MIX OUT LEAVING FEW/SCT LOW LEVEL CLOUDS FOR THE NEXT HOUR OR SO. CU STARTING TO DEVELOP OVER NORTHEAST COLORADO WHERE THE SKY CLEARED EARLIER THIS MORNING. ANTICIPATE DEVELOPMENT OF CB OVER BOTH TERMINALS IN THE NEXT FEW HOURS. AERIAL COVERAGE OF CONVECTIVE ACTIVITY SHOULD BE LIMITED SO OPTED TO LEAVE OUT MENTION IN THE TAF. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1027 AM MDT TUE MAY 5 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1027 AM MDT TUE MAY 5 2009 /1127 AM CDT TUE MAY 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. WIDESPREAD SEVERE WEATHER IS UNLIKELY BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEATHER DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE AREA WEDNESDAY EVENING AND AGAIN THURSDAY EVENING INTO THE OVERNIGHT HOURS PROVIDING A CHANCE FOR THUNDERSTORMS. CLOUD TO GROUND LIGHTNING WOULD BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
3 hail. Local standard time, as filed.
Numerous hail reports received from the Trenton area in a 20 minute period. Reports were relayed by KIOD radio, the public, trained spotters and storm chasers. Hail sizes reported ranged from penny to half dollar. At 1635 CST, a spotter reported nickel sized hail covering the road in Trenton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159756, 159758, 159763.